Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS North Platte, NE

May 4, 2003Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 4, 2003, 2:01 PM MDT for Sheridan County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 2:01 PM MDT (20:01 UTC)
Expired
May 4, 2003, 3:00 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042001
SVRLBF
NEC161-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM MDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 300 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 20 MILES NORTH OF
  HAY SPRINGS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF HAY SPRINGS AROUND 230 PM MDT
  3 MILES SOUTHWEST OF RUSHVILLE AROUND 240 PM MDT
  10 MILES SOUTHWEST OF CLINTON AROUND 245 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE 
SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4298 10211 4299 10279 4233 10274 4234 10208

$$
POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:29 PM MDT, 32 minutes earlier.

Area forecast discussion, May 4, 1:29 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT SUN MAY 4 2003

TIMING OF PCPN REMAINS THE CHALLENGE THROUGH THE FCST PERIOD.

A STRONG SURFACE LOW PRESSURE SITS OVER SOUTHEAST NEBRASKA WITH AN
INVERTED TROF EXTENDING NORTHWESTWARD INTO NORTH CENTRAL NEBRASKA AND
THEN INTO NORTHWEST SOUTH DAKOTA.  GOOD CONVERGENCE ALONG THIS LINE
WITH SOUTHEAST WINDS TO THE EAST OF IT AND NORTHWEST WINDS TO THE
WEST.  SATELLITE IMAGERY SHOWS A SHORTWAVE SLIDING ACROSS SOUTHWEST
SOUTH DAKOTA AND EASTERN WYOMING...INTO THE NORTHERN PORTION OF THE
NEBRASKA PANHANDLE.

THE AIRMASS OVER THE NEBRASKA PANHANDLE IS QUITE UNSTABLE WITH LAPS
CAPES 1000-1300 J/KG AND H7-H5 LAPSE RATES OF 8.0 C/KM...SO EXPECT
THUNDERSTORMS TO CONTINUE TO DEVELOP. EXPECT THUNDERSTORMS TO
CONTINUE THIS EVENING AND THEN PUSH OFF TO THE EAST LATER TONIGHT.
BREEZY NORTHWEST WINDS WILL WEAKEN THIS EVENING BUT WILL REMAIN ABOUT
10 TO 20 MPH THROUGH THE NIGHT WHICH WILL KEEP THE LOWEST LAYERS OF
THE ATMOSPHERE MIXED SO EXPECT OVERNIGHT LOWS TO REMAIN ON THE MILD
SIDE IN THE LOWER TO MID 40S.

SKIES WILL REMAIN PARTLY CLOUDY ON MONDAY AS THE H7-H5 LAPSE RATES
REMAIN ABOVE 7.0 C/KM.  SHORTWAVES ROTATING AROUND THE UPPER LOW
WILL LIKELY SPARK A FEW SHOWERS AGAIN TOMORROW AFTERNOON SO WILL
KEEP THE 20 POP ACROSS THE SOUTH AND THE 30 POP ACROSS THE NORTH.
BREEZY CONDITIONS LOOK ON TRACK AGAIN AS THE SFC LOW MOVES VERY
SLOWLY NORTHEAST KEEPING THE PRESSURE GRADIENT TIGHT.  ANY
INSTABILITY SHOWERS WILL DIMINISH QUICKLY BY LATE AFTERNOON OR
EARLY EVENING AS THE HEATING OF THE DAY SUBSIDES...SO WILL KEEP THE
MONDAY NIGHT PERIOD DRY.

WEAK HIGH PRESSURE KEEPS THE FA DRY ON TUE...BUT A RETURN OF
SOUTHEAST WINDS AND MORE MOISTURE ON WED WILL BRING A RETURN OF
SHOWERS AND THUNDERSTORMS.  A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUES THROUGH SATURDAY NIGHT AS SOUTHWEST FLOW ALOFT BRINGS A
CONTINUOUS STREAM OF PULSES THROUGH THE AREA AND SOUTHERLY WINDS
BRING IN AMPLE MOISTURE.  FINALLY BY SUNDAY...THE DRY SLOT SLIDES
OVER THE AREA AS THE LOW PRESSURE MOVES NORTH INTO NORTHERN ND.

.LBF...NONE.

DDB
Hazardous weather outlook, May 4, 9:49 AM MDT, 4 hours 12 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-042045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE THREAT AREA LIES NORTH AND EAST OF A LINE FROM
ALLIANCE...IN THE NEBRASKA PANHANDLE...TO NORTH PLATTE...IN
SOUTHWEST NEBRASKA.

THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE A TROUGH OF LOW
PRESSURE...EXTENDING FROM CENTRAL SOUTH DAKOTA ACROSS NORTH CENTRAL
NEBRASKA INTO A LOW PRESSURE SYSTEM OVER NORTHERN KANSAS. AS THE LOW
PRESSURE SYSTEM OVER NORTHERN KANSAS MOVES ACROSS SOUTHEAST NEBRASKA
THIS AFTERNOON AND THEN ACROSS NORTHERN IOWA TONIGHT THE TROUGH OF
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES IN FROM THE WEST.

PLENTY OF MOISTURE REMAINS ACROSS THE AREA AND AS TEMPERATURES RISE
THIS AFTERNOON THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. THE MAIN
THREAT WILL BE LARGE HAIL WITH THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE NORTHWEST AND NORTH
CENTRAL PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:32 PM MDTTornado WarningLBFGarden, Grant, Sheridan58 min
May 3, 7:29 PM MDTTornado WarningLBFGrant46 min
May 3, 7:35 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan55 min
May 3, 8:10 PM MDTTornado WarningLBFGrant50 min
May 3, 8:31 PM MDTSevere Thunderstorm WarningLBFGarden59 min
May 3, 8:46 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker59 min
May 3, 9:11 PM MDTSevere Thunderstorm WarningLBFArthur64 min
May 3, 9:32 PM MDTSevere Thunderstorm WarningLBFGarden43 min
May 3, 9:58 PM MDTSevere Thunderstorm WarningLBFMcPherson62 min
May 3, 10:13 PM MDTSevere Thunderstorm WarningLBFArthur32 min
May 3, 10:18 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln57 min
May 4, 3:59 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 4, 4:41 PM MDTTornado WarningLBFCherry34 min
May 4, 5:19 PM MDTSevere Thunderstorm WarningLBFBrown56 min
May 4, 5:21 PM MDTSevere Thunderstorm WarningLBFCherry24 min
May 4, 5:34 PM MDTSevere Thunderstorm WarningLBFThomas41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.